Thunderstorm Wind, Antelope
- When
- May 24, 1:15 AM CST
- Where
- Antelope County, 0.51 mi W of Clearwater
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.170, -98.190
Public reported 75 MPH wind and roof shingle damage.
A thunderstorm watch was issued on May 23 at 11:58 PM that covered most of northeast Nebraska. A cold front moving across Nebraska initiated storms in central Nebraska that moved through eastern Nebraska and western Iowa producing widespread damage with the highest reported winds at 75 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A thunderstorm watch was issued on May 23 at 11:58 PM that covered most of northeast Nebraska. A cold front moving across Nebraska initiated storms in central Nebraska that moved through eastern Nebraska and western Iowa producing widespread damage with the highest reported winds at 75 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 10:41 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1141 PM CDT Sat May 23 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 353 PM CDT Sat May 23 2020 In near term, H5 ridging in place over the forecast area in the MCV infused short-wave moving into the upper Midwest early this afternoon. More substantial short wave moving into the Great Basin region will provide upper level forcing for next round of rain and thunderstorms. Remnants of outflow boundary from Friday evening storms becoming more difficult to distinguished in data. It's looking increasingly unlikely an isolated storm may found along this boundary, given convective temperatures in the mid-80s, and current temperatures ten degree blow that mark, and satellite showing marked area of subsidence. Attention turns toward this evening and overnight. Increasing upper divergence/influence will enhance isentropic ascent across the area provides enough lift for possibility of scattered showers and storms to develop by mid- to late- evening across southeast and east central Nebraska. Short term ensembles split on development, but enough to warrant low chance PoPs. Better chance of storms arrives after midnight. Storms currently developing lee of northern Rockies develop MCS which will move across southern South Dakota and northern Nebraska. Simultaneously, backing moist flow and weak disturbance ejecting from southern plains has the potential of lighting up convection along low-level thetae gradient which will be oriented from southern into central plains. Once again, short term ensembles mixed in evolution. Better chance for severe convection will be with northern MCS due to better dynamic forcing and steeper lapse rates. Expect severe threat to diminish after 09z as upper system lifts into upper Midwest and flow becomes somewhat channel. This could set some training of convection, with PWAT values about 150% of normal for late May, but MCS looks progressive enough that extensive flash flooding won't be an issue. Sunday, evolution of convection again somewhat muddled with convective allowing models and synoptic models showing differences. Mesoscale boundaries and synoptic frontal system will be in place across the CWA. Do expect a break in showers and storms with mesoscale subsidence in wake of MCS; however, with better low level WAA, and continued influx of low level moisture, expect storms to ignite. With upper level flow becoming increasingly meridional, expect storms to take on mainly a linear mode with some training possible. Due to lower confidence in where boundaries will be located and extent of convection, will hold off on any sort of flash flood watch for now, but it will need to be considered by later shifts. Broad southerly, moist flow continues Monday into early Tuesday, then gradually eastward shift of deep longwave cyclone place forecast area on anticyclonic shear side of wave, with weak ridging. Expect convection trends to diminish somewhat on Tuesday as a result. Also main vortex at base of trough becomes increasingly barotropic, some that should limit extent of precipitation Wednesday into Thursday. By late in the weak H5 ridge builds over desert southeast and extends into western portions of CWA. That should help shut down precip chances. Except for Sunday, across southeast portions of CWA, temperatures will trend cooler than normal for late May due to precipitation and clouds. Temperatures late in the period may need to be increased upward due to aforementioned increase in heights. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1140 PM CDT Sat May 23 2020 An MCS evolving over central NE will progress through portions of eastern NE overnight into Sunday morning. KOFK is most likely to be impacted by this system with variably gusty winds and potential for MVFR to IFR ceilings and visibilities. KOMA and KLNK may receive more of a glancing blow toward daybreak Sunday. Ahead of the MCS, a strong low-level jet will result in LLWS at KOMA and KLNK overnight. Another round of thunderstorms is expected late Sunday afternoon and evening at KOMA and KLNK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Fortin AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 539 PM CDT Sat May 23 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241245- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 539 PM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday Strong to severe storms remain possible tonight mainly north of a Columbus to Tekamah to Harlan, Iowa line. The primary hazards will be hail to quarter size, damaging wind gusts of 60 to 70 mph, and locally heavy rainfall. Initial storm development may occur as early as 9 or 10 PM over portions of northeast Nebraska with hail being the primary hazard. A separate line of thunderstorms is expected to move through northeast Nebraska and west-central Iowa between 2 AM and 6 AM. Damaging wind gusts and locally heavy rainfall will be the primary hazards with those storms. Another round of strong to severe storms is expected to materialize on Sunday afternoon and evening along a cold front moving through the area. The timing of the front remains somewhat uncertain, but it appears that the best potential for severe storms will be along and south of a line from Lincoln to Omaha to Harlan, IA. Large hail, damaging winds, and heavy rainfall will be the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday The potential for strong storms and heavy rainfall will continue through Monday. Thunderstorm chances remain in the forecast through much of the upcoming week. Organized severe storm potential appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday afternoon and evening.
The Omaha radar (KOAX), 178 km away, was scanning. The volume nearest the first event began at 07:15 UTC.
14 thunderstorm wind. Local standard time, as filed.
Public reported 75 MPH wind and roof shingle damage.
Public personal weather station reported 75 MPH wind.
Public personal weather station reported 61 MPH wind.
Public personal weather station reported 74 MPH wind.
Public personal weather station reported 75 MPH wind.
Public personal weather station reported winds of 66 MPH.
Extensive damage at Elkhorn Acres Golf Course with large cottonwood, oak, and ash trees uprooted.
Public personal weather station reported winds of 68 MPH.
Public personal weather station report winds of 60 MPH.
Public personal weather station reported winds of 68 MPH.
Wind measured at OAX office was 71 MPH.
Wind estimated at 60 MPH by tree damage. A 5 inch tree was snapped and portions of a fence were blown down.
Mesonet observation reported wind speed of 68 MPH.
Mesonet observation report wind speed of 63 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891074, 891075, 891076, 891077, 891078, 891079, 891073, 891080, 891081, 891082, 891083, 891084, 891085, 891086.